What is Apap/Dextromethorphan/Pse/Pyrilamine?
Acetaminophen is a pain reliever and fever reducer.
Pyrilamine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms such as sneezing, runny nose, and watery eyes.
Dextromethorphan is a cough suppressant. It affects the cough reflex in the brain that triggers coughing.
Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).
The combination of acetaminophen, dextromethorphan, pseudoephedrine, and pyrilamine is used to treat runny or stuffy nose, sinus congestion, cough, and pain or fever caused by the common cold or flu.
Dextromethorphan will not treat a cough that is caused by smoking.
Acetaminophen, dextromethorphan, pseudoephedrine, and pyrilamine may also be used for other purposes not listed in this medication guide.
What is the most important information I should know about Apap/Dextromethorphan/Pse/Pyrilamine?
Always ask your doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children.
Do not take this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body.
Do not take more of this medication than is recommended. An overdose of acetaminophen can cause damage to your liver. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day.
Do not use any other cough, cold, allergy, or pain medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen (sometimes abbreviated as “APAP), dextromethorphan, pyrilamine, or pseudoephedrine.
What should I discuss with my healthcare provider before taking Apap/Dextromethorphan/Pse/Pyrilamine?
Do not use this medication if you are allergic to acetaminophen, dextromethorphan, pyrilamine, or pseudoephedrine, or to similar medications such as other decongestants, diet pills, stimulants, or ADHD medications.
Do not use this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take a cough or cold medicine before the MAO inhibitor has cleared from your body.
Ask a doctor or pharmacist about using acetaminophen, dextromethorphan, pseudoephedrine, and pyrilamine if you have:
- liver disease
- alcoholism or cirrhosis of the liver
- heart disease or high blood pressure
- diabetes; or
- a thyroid disorder
FDA pregnancy category C. It is not known whether this medication is harmful to an unborn baby. Before taking this medication, tell your doctor if you are pregnant or plan to become pregnant during treatment.
This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.
Artificially-sweetened liquid forms of cough-and-cold medications may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.
Apap/Dextromethorphan/Pse/Pyrilamine Side Effects
What are the possible side effects of Apap/Dextromethorphan/Pse/Pyrilamine?
Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
Stop using this medication and call your doctor at once if you have any of these serious side effects:
- fast, pounding, or uneven heartbeat
- severe dizziness, anxiety, restless feeling, or nervousness
- confusion, hallucinations, unusual thoughts or behavior
- slow, shallow breathing
- easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms
- increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure); or
- nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes)
Less serious side effects may include:
- mild loss of appetite, upset stomach
- warmth, tingling, or redness under your skin
- feeling excited or restless
- sleep problems (insomnia); or
- skin rash or itching
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
What other drugs affect Apap/Dextromethorphan/Pse/Pyrilamine?
Before taking this medication, tell your doctor if you are using any of the following drugs:
- celecoxib (Celebrex)
- cinacalcet (Sensipar)
- darifenacin (Enablex)
- imatinib (Gleevec)
- quinidine (Quinaglute, Quinidex)
- ranolazine (Ranexa)
- ritonavir (Norvir)
- sibutramine (Meridia)
- terbinafine (Lamisil)
- zidovudine (Retrovir, AZT)
- medicines to treat high blood pressure
- gout medication such as probenecid (Benemid)
- antidepressant medications such as amitriptyline (Elavil, Etrafon), bupropion (Wellbutrin, Zyban), fluoxetine (Prozac, Sarafem), fluvoxamine (Luvox), imipramine (Janimine, Tofranil), paroxetine (Paxil), sertraline (Zoloft), and others
- a beta-blocker such as atenolol (Tenormin, Tenoretic), carvedilol (Coreg), labetalol (Normodyne, Trandate), metoprolol (Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal, InnoPran), sotalol (Betapace), and others; or
- seizure medication such as phenytoin (Dilantin) or phenobarbital (Luminal, Solfoton)
This list is not complete and there may be other drugs that can interact with acetaminophen, dextromethorphan, pseudoephedrine, and pyrilamine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.
What should I avoid while taking Apap/Dextromethorphan/Pse/Pyrilamine?
Do not use any other cough, cold, allergy, or pain medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as “APAP”), dextromethorphan, pseudoephedrine, and pyrilamine are contained in many medicines available over the counter. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen, APAP, dextromethorphan, pyrilamine, or pseudoephedrine.
Avoid drinking alcohol. It can increase some of the side effects of dextromethorphan and pyrilamine. If you drink more than three alcoholic beverages per day, do not take acetaminophen without your doctor’s advice, and never take more than 2 grams (2000 mg) of acetaminophen per day.
This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.
Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor’s advice. Taking a stimulant together with a decongestant can increase your risk of unpleasant side effects.
How should I take Apap/Dextromethorphan/Pse/Pyrilamine?
Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cough-and-cold medicines should be taken only for a short time until your symptoms clear up.
An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. One teaspoon of the acetaminophen, dextromethorphan, pseudoephedrine, and pyrilamine liquid contains 108 mg of acetaminophen. Know the amount of acetaminophen in the specific product you are taking.
Do not give this medicine to a child without a doctor’s advice. Death can occur from the misuse of cough or cold medicine in very young children. Always ask your doctor before treating a cough or cold in a child.
Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.
Drink extra fluids to help loosen the congestion and lubricate your throat while you are taking this medication.
Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.
If you need to have any type of surgery, tell the surgeon ahead of time if you have used a cold medicine within the past few days.
Store the medicine at room temperature, away from heat, light, and moisture.
What happens if I overdose on Apap/Dextromethorphan/Pse/Pyrilamine?
Seek emergency medical attention if you think you have used too much of this medicine.
The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.
Overdose symptoms may also include dry mouth, feeling restless or nervous, dizziness, drowsiness, diarrhea, loss of appetite, warmth or tingly feeling, seizure (convulsions), or coma.
What happens if I miss a dose of Apap/Dextromethorphan/Pse/Pyrilamine?
Take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.
Edited from everydayhealth.com